diabetestalk.net

Dka Patient Education

Share on facebook

Diabetic Ketoacidosis (dka)

Diabetic ketoacidosis (DKA) is a life-threatening condition that develops when cells in the body are unable to get the sugar (glucose) they need for energy because there is not enough insulin. When the sugar cannot get into the cells, it stays in the blood. The kidneys filter some of the sugar from the blood and remove it from the body through urine. Because the cells cannot receive sugar for energy, the body begins to break down fat and muscle for energy. When this happens, ketones, or fatty acids, are produced and enter the bloodstream, causing the chemical imbalance (metabolic acidosis) called diabetic ketoacidosis. Ketoacidosis can be caused by not getting enough insulin, having a severe infection or other illness, becoming severely dehydrated, or some combination of these things. It can occur in people who have little or no insulin in their bodies (mostly people with type 1 diabetes but it can happen with type 2 diabetes, especially children) when their blood sugar levels are high. Your blood sugar may be quite high before you notice symptoms, which include: Flushed, hot, dry skin. Blurred vision. Feeling thirsty and urinating a lot. Drowsiness or difficulty waking up. Young c Continue reading >>

Share on facebook

Popular Questions

  1. Renfairewench

    Ketosis Tongue or Thrush?

    Seriously, as I sit and write this I am in tears. I simply am not physically nor mentally capable of handling one more issue, but here I am with one more thing that seemingly is going wrong. I'm at this point where I simply want to give up. And by give up I mean, stop feeding, stop drinking, stop taking my meds. I feel miserable all the time and I'm wishing that I never went and had a revision. I'll bet you don't hear that from many people, but I'm blunt and honest in that I'm sick of complications. I'm so depressed that even my all is bright and beautiful meds are not helping me at all. I had my operation on 8/10, I was back in the OR on 8/12. Then they discovered a leak. I've been NPO ever since. I was supposed to be released on 8/21, but my stomanch sprung a leak and my incision had to be opened up to allow for drainage. I was not released until 8/26. I came home for 3 days and was sent back to the hospital for an infected pic line and a DVT (Blood Clot) in my arm. I was in the hospital for that 4 or 5 days. Then I come home for another 4 days to have my husband discover that my open incision was spewing pus everywhere. Back to the hospital for another 5 days. I just got out Friday. I've been on antibiotics since 8/11 and have develoved a case of VRE thanks to being on Vancomycin and being in the hospital. Nothing to worry about really except that I could infect my family if I am not diligent about washing my hands, using alcohol hand cleaner and putting bleach in the tolie****er each time I pee or poo, oh and wiping down the seat with bleach wipes too.
    My water intake is limited by what I can push in my J tube. Since I have a leak and an active infection I have to limit my drinking to 4 to 8 oz. a day of water a day. I am allowed water or ice chips. Nothing more. No tea, no coffee, no crystal lite, nothing. I've been NPO since Aug. 10. I'm pretty goddamned tired of having nothing to eat. As for eating, I'm on 1400 CC of Osmolite a night delivered directly into my intestines via my stupid J tube.
    So today I have felt like I have fur on my tongue. I thought it was because I had not brushed my teeth. I took a look in the mirror and I am horrified at what I see. My entire tongue is covered in a white thick mucous like substance. Brushing my teeth and tongue did not make it go away either. It's still there. I looked up Thrush and it looks like if you have Thrush that there is significant pain involved, but I don't have any pain. I do feel like I have something stuck in the back of my throat though. I've heard other's talk about Ketosis tongue, but I'm not sure what that really is.
    I know that you are not doctors, but I was wondering what your advice is as to what this could be. I have an appointment with my doctor tomorrow to check my blood levels and to adjust my coumadin and will show him this, but I'd like to get a little advice on what you think this might be.

  2. Redhaired

    I had thrush and there was no pain. I tried the liquid stuff and the lozenges, they were nasty and made me sick to my stomach. Finally one day I was speaking with my hematologist and told him about it and I remember very clearly he said "oh we can do better than that". He gave me a prescription for diflucan and it was gone in something like two days!
    It sounds like you have a bad case of thrush.
    red

  3. Renfairewench

    Is it something you swish with? I'm currently on diflucan via IV. I am not allowed to swallow anything.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in ketosis